A number of people living with HIV complain about abnormal weight gain and fat distribution. Often it has been blamed on the side effects of ARVs like stavudine (which is no longer recommended). Years of research have failed to establish a cause for the distinctive fat gain (lipohypertrophy), especially around the stomach, seen in some people on antiretroviral therapy (ART). However, a recent study suggests that the HIV infection or inflammatory changes associated with it may be responsible for fat accumulation and body fat redistribution.
Initially these fat gains were associated with a particular class of ARVs but switching to a different class of ARVs did not reverse fat gains. One study found greater fat gain in people taking a particular drug but researchers were still unable to determine weight gain associated with a particular drug. Given that untreated HIV infection usually results in weight loss, fat gains when people started ART, once it became available, may have understandably been associated with ART rather than HIV.
Speaking at the CROI 2105 conference early last year, researchers compared changes in fat around various body parts in 1 809 people starting on two different courses of ARVs. They measured fat for a period of two years and also measured viral load, hormones and other chemicals in the blood of the study participants.
The study participants were aged on average 36, 90 percent were men and 44 percent were white. Their average pre-ART viral load was 34,150 copies/ml, and their average CD4 count was 351 cells/mm3.
Fat increased for all study participants with fat gain mainly related to increase in viral and not ARVs. More research is needed in this area to understand the causes of fat gain but this study is a first step in understanding that the virus itself might be responsible and not ARVs.
Adapted from aidsmap.com